|Worried about resistance
Apr 27, 2006
Hi Dr Scherer, I am a black male, 44yrs old, with a history of seasonal allergies and asthma. I'm also allergic to shellfish. I've recently started taking meds(Sustiva and Epizicom)two pills once a day at night. On the 10th day (4/24) I woke up with an itchy rash on my upper body, and my face and lips appear to be slightly swollen. I callled the hotline and the emergency doctor told me to stop taking all meds and pop some Benadryl. I visit my primary care physician on Thursday. Question: Now that I've stopped will the virus now be resistant to Sustiva and Epizicom? I hear a lot about resistance once you stop or miss doses of meds. What should I do? Thanks in advance for your advice.
Response from Dr. Sherer
You should call your doctor as soon as possible to decide how to handle these events.
Abacavir is associated with an 8% incidence of a hypersensitivity reaction, about which you should have received information when it was prescribed. Most patients who experience this reaction will do so in the first 6 weeks of taking the drug. The other common signs and symptoms of the abacavir hypersensitivity reaction are abdominal pain and nausea, and fever. Less commonly one sees a sore throat and shortness of breath.
From your desciption, I can't tell whether this episode might have been such a reaction. This is a very important question, and you should not resume your HIV medicines until you have seen your doctor and talked to him or her about it, because the hypersensitivity reaction can be severe, and even life-threatening, with re-challenge with the medication after an initial event.
Another issue with suddenly stopping your medication is the difference in the drug half life between efavirenz (Sustiva) and the other members of the regimen, which have shorter half lives in the plasma. We advise patients that when a regimen like yours is discontinued, the NRTIs be continued for a week after stopping the Sustiva. Another alternative is to start a PI when the Sustiva is stopped, and continue the NRTIs (in your case, Epzicom) for one week.
This was not possible in your case, since the ER physician advised you to stop everything at the same time.
Resistance to one or more of the drugs in your regimen is possible, in part due to the way in which the drugs were discontinued, but the risk for each discontinuation appears to be low.
The more important issue at this moment is how to handle the rash and the possibility of either an abacavir hypersensitivity reaction or an allergic reaction to Sustiva, or another cause for your rash, e.g. your allergy to shellfish.
So to repeat myself, please call your doctor TODAY (Thursday, the day that you were scheduled to see him or her) and insist that you need to see him or her TODAY or TOMORROW in order to make a plan for how to address this situation.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.